Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 24, NWS San Angelo, TX

August 18, 2014Kimble County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 18, 2014, 5:36 PM CDT for Kimble County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 5:36 PM CDT (22:36 UTC)
Expired
Aug 18, 2014, 8:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 130 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WGUS54 KSJT 182236
FFWSJT
TXC267-190130-
/O.NEW.KSJT.FF.W.0024.140818T2236Z-140819T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
536 PM CDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KIMBLE COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 830 PM CDT

* AT 529 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE    
  ACROSS KIMBLE COUNTY...MAINLY AROUND JUNCTION AND SOUTHWEST OF     
  JUNCTION. RAINFALL TOTALS OF 1 TO 2 INCHES IN THE PAST HALF HOUR   
  WILL PRODUCE FLASH FLOODING. ADDITIONAL RAINFALL FROM              
  ONGOING THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL LIKELY   
  RESULT IN ADDITIONAL FLASH FLOODING IN AREAS THAT HAVE ALREADY     
  RECEIVED INTENSE RAINFALL...MAINLY ACROSS CENTRAL AND EASTERN      
  KIMBLE COUNTY.   

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...JUNCTION...YATES...SOUTH LLANO RIVER STATE 
PARK...TELEGRAPH...SEGOVIA AND LONDON.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  US HWY 377 CROSSING SOUTH LLANO RIVER...
  PARK ROAD 73 CROSSING SOUTH LLANO RIVER...
  US HWY 377 CROSSING 2 MILES NORTH OF TELEGRAPH...
  RM 2291 CROSSINGS ALONG BEAR CREEK...
  FM 2169 CROSSING JOHNSON FORK CREEK...
  RM 385 CROSSING FALLS PRONG...
  KC 210 CROSSING WEST BEAR CREEK...
  COUNTY ROAD 275 CROSSING NORTH LLANO RIVER...
  COUNTY ROAD 370 CROSSING BIG SALINE CREEK...
  COUNTY ROAD 351 CROSSING BIG SALINE CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3029 10001 3071 10000 3071 9949 3051 9948
      3050 9947 3051 9945 3050 9931 3029 9931

$$
1 follow-up statement
206 
WGUS74 KSJT 190017
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
717 PM CDT MON AUG 18 2014

TXC267-190130-
/O.CON.KSJT.FF.W.0024.000000T0000Z-140819T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIMBLE TX-
717 PM CDT MON AUG 18 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
KIMBLE COUNTY...

AT 701 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE      
ACROSS KIMBLE COUNTY...MAINLY AROUND JUNCTION AND SOUTHWEST OF       
JUNCTION. ACCORDING TO RADAR AND LCRA RAIN GAGES...RAINFALL TOTALS OF 
1 TO 2 INCHES IN THE PAST HOUR WILL PRODUCE FLASH FLOODING. 
ADDITIONAL RAINFALL FROM ONGOING THUNDERSTORMS CONTAINING VERY HEAVY 
RAINFALL WILL LIKELY RESULT IN ADDITIONAL FLASH FLOODING... 
ESPECIALLY ACROSS SOUTHERN KIMBLE COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
JUNCTION...YATES AND LONDON

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  RM 2291 CROSSINGS ALONG BEAR CREEK...
  KC 314 CROSSING LLANO RIVER...
  COUNTY ROAD 351 CROSSING BIG SALINE CREEK...
  COUNTY ROAD 370 CROSSING BIG SALINE CREEK...
  KC 210 CROSSING WEST BEAR CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3029 10001 3071 10000 3071 9949 3051 9948
      3050 9947 3051 9945 3050 9931 3029 9931

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:50 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 18, 3:50 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 PM CDT MON AUG 18 2014

.SHORT TERM...
(Tonight and Tuesday)

Low confidence forecast across West Central Texas for the next 24
hours. Remnant Mesoscale Convective Vortex (MCV) continues to
remain nearly stationary across Sterling County early this
afternoon, and buried within a larger scale mid level shear axis
stretching across much of the area. Much like we saw on Sunday, as
the main morning area of showers and storms slowly winds down from
Abilene to Brownwood, more scattered convection is developing
along the periphery of the MCV where better heating is taking
place.

Biggest question in the forecast concerns tonight and Tuesday
rain chances. As the low level jet intensifies towards midnight,
expect to see another round of showers and storms form near the
center of the MCV and along its eastern flank. MCV is definitely
weaker today than it was yesterday, and should continue to slowly
wind down. How strong it remains tonight, where it ends up, and
what kind of storm coverage it can actually generate is highly
uncertain though. Models not a lot of help, with even the TTU WRF
and the HRRR models struggling in this highly mesoscale situation.
At this point, will bump pops to chance for most of the area,
knowing that some areas may miss out and others may see some
decent rainfall. Some of this area has seen rainfall totals in the
1 to 3 inch range, so if the rain can train over these areas, than
a flood threat becomes more pronounced. This will need to be
monitored through tonight.

07

.LONG TERM...
(Tuesday night through next Monday)

A mainly dry forecast expected for the extended period.

By Tuesday evening...the 500mb ridge that is currently centered
near Florida will expand farther west into Texas, pushing the
shear axis over the top of our CWA farther west as well. In
addition, by Tuesday night, 250mph ridging will move in over the
top of the region out of the southwest. These two factors point to
decreasing chances of precipitation overall for the area by
Tuesday night. However, we have left an area of slight chance PoPs
in for Tuesday evening. The combination of the previously
mentioned upper level shear axis and MCV is expected to result in
additional thunderstorm activity tomorrow afternoon. And although
these features are expected to be drifting to the west, there
could still be lingering activity for areas mainly south and west
of a Sterling City to San Angelo to Sonora line.

By Wednesday, upper level ridging will be in place across our
forecast area, effectively ending rain chances through the end of
the forecast period, and allowing temperatures to remain warm in
the mid to upper 90s for highs, and generally lower to mid 70s for
lows.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 72  94  71  97  74 /  30  30   5   5   5
San Angelo 	 71  93  72  95  74 /  30  30  10   5   5
Junction 	 73  92  73  93  73 /  30  30  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 18, 2:05 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
205 PM CDT MON AUG 18 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
205 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGHOUT THE AFTERNOON
AND EARLY EVENING. AREAS THAT HAVE ALREADY SEEN SIGNIFICANT
RAINFALL THE PAST FEW DAYS COULD SEE LOCALIZED FLASH FLOODING. AS
CONVECTION DEVELOPS ACROSS THE AREA WATCH FOR DANGEROUS CLOUD TO
GROUND LIGHTNING AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY. WATCH
FOR LOCALIZED FLASH FLOODING...DANGEROUS CLOUD TO GROUND
LIGHTING...AND BRIEF GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 2:22 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT MON AUG 18 2014

TXZ072-073-168-181945-
MENARD TX-TOM GREEN TX-CONCHO TX-
222 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT FOR
MENARD...TOM GREEN AND CONCHO COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS UP TO 55 MPH AND HAIL

AT 216 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF WALL...OR ABOUT 9 MILES NORTHEAST OF CHRISTOVAL...STATIONARY.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  WALL BY 245 PM CDT

LAT...LON 3119 10069 3130 10069 3133 10067 3135 10046
      3141 10040 3140 9969 3102 9971
TIME...MOT...LOC 1921Z 178DEG 2KT 3131 10042
Special weather statement, Aug 18, 2:44 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT MON AUG 18 2014

TXZ072-073-182015-
TOM GREEN TX-CONCHO TX-
244 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR TOM
GREEN AND CONCHO COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS UP TO 50 MPH AND SMALL HAIL

AT 240 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
LIVE OAK...OR ABOUT 21 MILES SOUTH OF PAINT ROCK...MOVING NORTHEAST
AT 5 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...

THE STRONG THUNDERSTORM WILL BE NEAR...
  EDEN BY 315 PM CDT

LAT...LON 3141 10007 3132 9974 3108 9992 3118 10021
TIME...MOT...LOC 1944Z 207DEG 4KT 3121 9995
Special weather statement, Aug 18, 3:41 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
341 PM CDT MON AUG 18 2014

TXZ064-071-072-182115-
IRION TX-STERLING TX-TOM GREEN TX-
341 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR
IRION...STERLING AND TOM GREEN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  GUSTY WINDS UP TO 50 MPH AND SMALL HAIL

AT 336 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
SOUTHWESTERN STERLING COUNTY...OR ABOUT 23 MILES SOUTHWEST OF
STERLING CITY...MOVING SOUTHEAST AT 5 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING!

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
 OUTDOORS...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
SOUTHWESTERN STERLING...WESTERN TOM GREEN AND NORTHWESTERN IRION
COUNTIES.

LAT...LON 3169 10108 3141 10109 3142 10127 3170 10128
TIME...MOT...LOC 2041Z 300DEG 4KT 3159 10123
Local storm report, Aug 18, 4:34 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
434 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     FLASH FLOOD      MENARD                  30.92N  99.79W
08/18/2014                   MENARD             TX   LAW ENFORCEMENT

            MENARD COUNTY SO REPORTED KNEE DEEP WATER ON ROADWAYS
            IN TOWN.

&&

EVENT NUMBER SJT1400327

REIMER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:28 AM CDTAreal Flood AdvisorySJTIrion, Tom Green92 min
Aug 18, 6:18 AM CDTAreal Flood AdvisorySJTColeman87 min
Aug 18, 6:46 AM CDTAreal Flood AdvisorySJTCoke, Sterling, Tom Green89 min
Aug 18, 7:38 AM CDTAreal Flood AdvisorySJTBrown, Coleman, Runnels112 min
Aug 18, 9:04 AM CDTFlash Flood WarningSJTColeman, Runnels3 hr
Aug 18, 10:30 AM CDTAreal Flood AdvisorySJTCoke, Runnels2 hr
Aug 18, 11:55 AM CDTAreal Flood AdvisorySJTBrown3 hr
Aug 18, 2:22 PM CDTSpecial Weather StatementSJTConcho23 min
Aug 18, 2:44 PM CDTSpecial Weather StatementSJTConcho31 min
Aug 18, 3:41 PM CDTSpecial Weather StatementSJTSterling34 min
Aug 18, 3:55 PM CDTAreal Flood AdvisorySJTKimble, Mason, Menard3 hr
Aug 18, 4:34 PM CDTFlash Flood WarningSJTMenard3 hr
Aug 18, 4:53 PM CDTAreal Flood AdvisorySJTMcCulloch3 hr
Aug 18, 6:00 PM CDTSpecial Weather StatementSJTSutton30 min
Aug 18, 6:42 PM CDTAreal Flood AdvisorySJTSutton108 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.